Ocular adverse events reported following COVID-19 vaccinations

Ocular adverse events reported following COVID-19 vaccinations


Editors’ Choice

Comprehensive Ophthalmology


The authors describe ocular adverse events that occur soon after patients received an inactivated COVID-19 vaccination.

Study design

This case series included patients who reported ocular adverse events and presented within 15 days from the first of 2 doses of an inactivated COVID-19 vaccine (Sinopharm) at the Cleveland Clinic Abu Dhabi from September 2020 to January 2021. Each patient underwent a visual acuity exam with Snellen chart, applanation tonometry, and biomicroscopy with indirect ophthalmoscopy. Color fundus, OCT, and OCT angiography images were obtained.

Outcomes

The study included 9 eyes of 7 patients (3 male) who presented with ocular complaints following the first of two doses of COVID-19 vaccine. The mean age was 41.4 years, and the mean BCVA was 0.23 logMAR (approximate Snellen equivalent, 20/32). The mean time of ocular adverse event manifestations was 5.2 days following injection. One patient was diagnosed with episcleritis, 2 with anterior scleritis, 2 with acute macular neuroretinopathy, 1 with paracentral acute middle maculopathy, and 1 with subretinal fluid.

Limitations

The study was a small case series, and a causal relationship between the vaccine and the ocular adverse events cannot be concluded from this study design. The theoretic pathogenesis of an inactivated COVID-19–associated ocular inflammation is not known. Commonly proposed mechanisms have included both molecular mimicry and antigen-specific cell and antibody-mediated hypersensitivity reactions.

Clinical significance

Ocular findings in the anterior and posterior segments may be seen in close temporal association with the COVID-19 vaccine. Given the growing number of COVID-19 vaccinations and the initiation of booster vaccines, there may be an increasing number of ocular adverse events from the various available vaccines. Physicians should inquire about a history of COVID-19 vaccination, be vigilant for ocular adverse events from the vaccines, and report temporally associated signs and symptoms to the CDC and FDA through the Vaccine Adverse Event Reporting System, and to the vaccine manufacturer. Knowledge about ocular findings in association with COVID-19 vaccines continues to evolve.

Leave a Reply